Related Experiment Video
Updated: Oct 24, 2026

Methods for ECG Evaluation of Indicators of Cardiac Risk, and Susceptibility to Aconitine-induced Arrhythmias in Rats Following Status Epilepticus
Published on: April 5, 2011
Succinylcholine induced hyperkalemia and cardiac arrest death related to an EEG study
A Verma1, R S Bedlack, R A Radtke
1Department of Medicine (Neurology), Duke University Medical Center, Durham, North Carolina 27710, USA.
Abstract:
Changes in EEGs during cardiac arrest have been described in detail by many authors; however, mortality because of an EEG has never been reported. The authors report the case of a patient who developed cardiac arrest causally related to administration of succinylcholine for reduction of excessive amounts of myogenic artifact during an EEG. This case indicates the need for caution when doing an EEG study in an intensive care unit setting.
Related Concept Videos
Depolarizing Blockers: Pharmocokinetics
Depolarizing Blockers: Mechanism of Action
Succinylcholine is the most commonly used depolarizing blocker. Chemically, it constitutes two molecules of acetylcholine joined together by an acetate methyl group. They act on the receptors in the same way as acetylcholine. Because succinylcholine...
Skeletal Muscle Relaxants: Adverse Effects
Unlike...
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Electroconvulsive Therapy
ECG Interpretation of Arrhythmias II: Atrial, Junctional and Ventricular Arrhythmias

